Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Will seroquel cause any side effects if taken by people who do not have psychosis?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
If my son wasnt showing signs of psychotic or manic can taking seroquil or respridol cause any of these side effects? thanks, XXXXXXX
Posted Mon, 4 Nov 2013 in Mental Health
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer:
No, they cannot cause psychosis in normal people.

Detailed Answer:

Welcome to Healthcare Magic!

If risperidone or quetiapine (seroquel) or other antipsychotic medicines are taken by people who do not have psychosis or mania, the side effects are the same as those in people who have either psychosis or mania. The only difference, in my experience, is that sedation or drowsiness is more in people who do not have psychosis/mania.

Normal people cannot develop psychosis or mania as a side effect of these medicines. There is a simple reason for this. Psychosis is characterized by increased levels of dopamine in certain areas of the brain. These medicines cure psychosis by reducing the levels of dopamine. Many of the side effects like blank expression or raised prolactin levels are also due to reduction of dopamine levels in parts of the brain. Now supposing a person without psychosis or mania takes these medicines, he will experience the consequences of reduction in dopamine levels, but not psychosis as that would require raised dopamine levels. This is a very simplified explanation of a very complex process which involves many neurotransmitters and is still not fully understood by scientists.

Antipsychotics are widely used in conditions other than psychosis or mania. For example, delirium respond well to these medicines. Extreme anxiety also improves with these. Some patients with obsessive compulsive disorder respond better to medicines of the SSRI class when an antipsychotic is added to the treatment regimen. Antipsychotics are also used to augment the action of SSRIs in treatment of depression. These are also used to treat tic disorders. These drugs have been widely studied and found to be safe and effective.

There have been very few case reports of some people with anxiety/ depression/ bipolar disorders developing mania like symptoms on starting antipsychotic treatment. There is one case report of a young girl with mitochondrial disorder and depression developing psychotic symptoms after risperidone was started. But these are extremely rare and many researchers believe that these may have been caused by factors other than antipsychotic agents. I could not find any report of a normal person developing psychosis/mania after taking these medicines.

I hope this clears your doubt. But XXXXXXX if there is something else that is troubling you regarding your son's treatment, please feel free to discuss in detail. I will do my best to help you.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor